Hospira Recalls Power Supply for GemStar Infusion Pumps

GemStar power supply may not deliver enough electricity

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

The power supply may not properly deliver electric power to the GemStar Infusion Pump. If the power supply fails, planned infusion therapy may be delayed if a backup power supply is not used.

Hospira received a total of 20 reported incidents including one report of smoke and found that the GemStar Infusion Pump was operating on battery power while connected to the 3VDC power supply. There were no reports of injuries or death.

The firm noted that all 13,002 units distributed worldwide, with 5,687 of those units distributed in the U.S., may fail. The use of the recalled devices may cause serious health risks, including delay in therapy, delivery of too much fluid, too high or too low blood pressure, slow or fast heart rhythm/beat, shock, trauma, 1st or 2nd degree burns, smoke inhalation, problems breathing, stroke, and death. In oxygen-rich environments, an electric shock or spark from a malfunctioning pump could cause a fire.

BACKGROUND: The GemStar Supply is an accessory that provides power to the GemStar Infusion Pump. The power supply converts alternating current (AC) voltage of 120 or 240V to Direct Current (DC) voltage of 3.3 Volts. Hospira GemStar Infusion Pumps are used to deliver controlled amounts of fluids including medicines, blood, blood products, nutritional foods, and other mixtures, into a patient’s body in controlled amounts. Hospira Gemstar Infusion Pumps are used in hospitals, for outpatient care, and for home care.

RECOMMENDATION: Remove the power supply from service. If you (or a potential user) believe that the power supply is damaged for any reason. Contact Hospira Global Complaints at 1-800-441-4100 to report the concern.

Hospira sent an “Urgent Medical Device Correction” letter dated February 3, 2014 to all direct customers. The letter outlined the problem and the steps to be taken.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program

Review Date: 
November 5, 2014
Last Updated:
November 6, 2014